Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 165, NWS Austin/San Antonio, TX

October 23, 2004Atascosa County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 23, 2004, 5:45 PM CDT for Atascosa County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 23, 2004, 5:45 PM CDT (22:45 UTC)
Expired
Oct 23, 2004, 6:30 PM CDT
In force
45 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Atascosa County, TX

The radar

The Austin/San Antonio radar (KEWX), 104 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 10.8 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2004-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1428 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2004-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 145 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1428 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
145 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 232245
SVRSAT
TXC013-232330-
/X.NEW.KEWX.SV.W.0015.041023T2245Z-041023T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
545 PM CDT SAT OCT 23 2004

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  ATASCOSA

* UNTIL 630 PM CDT

* AT 543 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTH OF CAMPBELLTON...AND MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMPBELLTON BY 555 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 2895 9828 2883 9843 2852 9814 2867 9798

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 23, 3:00 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 23, 3:00 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
300 PM CDT SAT OCT 23 2004

.DISCUSSION...
THE FIRST OF TWO UPPER-AIR SHORTWAVES HAS MOVED ACROSS SOUTH CENTRAL
TEXAS AND IS EXITING EASTWARD. MOVING ALONG BEHIND THIS WAVE IS ITS
ASSOCIATED CONVECTIVE ACTIVITY WHICH IS NOW OVER THE EXTREME
SOUTHEASTERN COUNTIES EXTENDING EAST INTO EAST TEXAS AND LOUISIANA.
THE SECOND AND LESS ACTIVE SHORTWAVE IS CURRENTLY MOVING ACROSS THE
REGION PRODUCING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS.
BEHIND THE SHORTWAVE...NORTHWEST WINDS PREVAIL...AS SEEN BY DOPPLER
RADAR VAD WINDS AND THE WIND PROFILER OBSERVATION NETWORK ACROSS
TEXAS. CLEARING SKIES ARE BEING OBSERVED ACROSS THE WESTERN SECTIONS
OF THE STATE...HOWEVER THE SOUTH CENTRAL SECTION WILL REMAIN SOMEWHAT
CLOUDY. IR AND WV SATELLITE LOOPS SHOW A

MODEL GUIDANCE IN GOOD AGREEMENT WITH THE CURRENT TRENDS AND
FORECAST. BRINGING YET ANOTHER SHORTWAVE ACROSS TEXAS ON SUNDAY.
THIS SETS UP SOUTHWEST FLOW ALOFT WHICH WILL RESULT IN WARMER
TEMPERATURES AND DRYER CONDITIONS. HOWEVER...AT THE SURFACE...
DEEP MOISTURE WILL PROVIDE THE FUEL NEEDED FOR AFTERNOON HEATING
CONVECTIVE TYPE THUNDERSTORMS. THIS WILL RESULT IN PARTLY TO MOSTLY
CLOUDY SKIES THROUGH THE WEEK AND CONTINUED CHANCES OF RAIN.
MODELS MOVE A CANADIAN AIRMASS COLD FRONT INTO TEXAS LATE IN THE
WORKWEEK AND THIS WILL SHUTOFF THE PRECIPITATION CHANCE AND BRING
COOLER TEMPERATURES.

FOR THE REMAINDER OF THIS WEEKEND AND INTO THE UPCOMING WORKWEEK...
AFTERNOON HEATING AND DEEP LOW LEVEL MOISTURE OFF THE GULF WILL
CONTINUE THE CHANCES OF PRECIPITATION. A STRONG BAJA/PACIFIC TAPE
ACROSS MEXICO AND INTO TEXAS WILL PROVIDE MID/UPPER LEVEL MOISTURE
WITH MOSTLY CLOUDY SKY CONDITIONS ALONG WITH A CHANCE OF SHOWERS.
COOLER TEMPERATURES ALOFT DUE TO THE SHORTWAVE PASSAGE WILL RESULT IN
DAYTIME HIGHS IN THE 80S NEAR 90 AND NIGHTTIME LOWS IN THE UPPER 60S
INTO THE 70S. LATER IN THE WORKWEEK...LOOKING FOR A COLD FRONT WITH
COOLER TEMPERATURES AND MORE NORMAL LATE OCTOBER WEATHER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              70  85  69  86 /  30  40  30  20
AUSTIN BERGSTROM INTL AIRPORT  70  84  67  85 /  30  40  30  20
DEL RIO INTL AIRPORT           69  87  69  87 /  20  30  30  20
SAN ANTONIO INTL AIRPORT       71  86  69  87 /  30  40  30  20

&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Oct 23, 5:23 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
523 PM CDT SAT OCT 23 2004

TXZ171>173-183>194-202>209-217>225-228-241100-
ATASCOSA-BANDERA-BASTROP-BEXAR-BLANCO-BURNET-CALDWELL-COMAL-DE WITT-
DIMMIT-EDWARDS-FAYETTE-FRIO-GILLESPIE-GONZALES-GUADALUPE-HAYS-KARNES-
KENDALL-KERR-KINNEY-LAVACA-LEE-LLANO-MAVERICK-MEDINA-REAL-TRAVIS-
UVALDE-VAL VERDE-WILLIAMSON-WILSON-ZAVALA-
523 PM CDT SAT OCT 23 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...
AN UPPER LEVEL DISTURBANCE AND COOL FRONT WILL INTERACT WITH AMPLE
MOISTURE TO GENERATE ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
MAINLY SOUTH OF AN EAGLE PASS TO SAN ANTONIO TO GIDDINGS LINE. SOME
THUNDERSTORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. ISOLATED RAINFALL RATES OF ONE TO TWO INCHES
PER HOUR ARE POSSIBLE AND MAY CAUSE SOME MINOR FLOODING OF LOW LYING
AREAS AND LOW WATER CROSSINGS. THE THREAT WILL DIMINISH DURING THE
OVERNIGHT HOURS AS THE AIRMASS STABILIZES AND SOME DRIER AIR MOVES
INTO THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS AN OCCASIONAL SLIGHT CHANCE OF THUNDERSTORMS THROUGHOUT THE
NEXT SEVEN DAYS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 9:58 PM CDTSevere Thunderstorm WarningEWXLlano47 min
Oct 22, 10:37 PM CDTSevere Thunderstorm WarningEWXBurnet53 min
Oct 23, 12:03 AM CDTFlash Flood WarningEWXBandera3 hr
Oct 23, 12:42 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 1:10 AM CDTFlash Flood WarningEWXKerr2 hr
Oct 23, 3:37 AM CDTFlash Flood WarningEWXKendall3 hr
Oct 23, 3:46 AM CDTFlash Flood WarningEWXBlanco3 hr
Oct 23, 5:25 AM CDTFlash Flood WarningEWXComal, Hays3 hr
Oct 23, 6:25 AM CDTFlash Flood WarningEWXKendall2 hr
Oct 23, 8:18 AM CDTFlash Flood WarningEWXCaldwell, Gonzales, Guadalupe3 hr
Oct 23, 10:26 AM CDTFlash Flood WarningEWXFayette, Lavaca3 hr
Oct 23, 4:50 PM CDTSevere Thunderstorm WarningEWXAtascosa55 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.